Hail, Sumner
- When
- June 1, 2:22 PM CST
- Where
- Sumner County, 2.83 mi WSW of Conway Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -97.700
A weak low-level boundary stalled over southern Kansas which triggered thunderstorms with hail and extremely heavy rainfall during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A weak low-level boundary stalled over southern Kansas which triggered thunderstorms with hail and extremely heavy rainfall during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 12:05 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 105 PM CDT FRI JUN 1 2007 .UPDATE... CHALLENGES/CONCERNS FOR THIS AFTERNOON EVENING WILL FOCUS ON THUNDERSTORM/HEAVY RAIN/FLOODING POTENTIAL. THUNDERSTORM ACTIVITY IS CURRENTLY FESTERING ACROSS SOUTH CENTRAL KANSAS...FOCUSED ALONG A PREFRONTAL TROUGH EXTENDING NORTHEAST TO SOUTHWEST ACROSS KS. THE ACTUAL TRUE COLD FRONT IS STILL LOCATED BACK INTO NEBRASKA AND NORTHEAST COLORADO. IN THE UPPER LEVELS...A SHORTWAVE TROUGH IS CURRENTLY PROGRESSING EAST OUT OF THE HIGH PLAINS...LIKELY ENHANCING THE CURRENT ACTIVITY. AIRMASS WILL CONTINUE TO RECOVER THROUGH THE AFTERNOON HOURS ACROSS THE SOUTHEAST QUARTER OF KS...AS INCREASING LOW-LEVEL MOISTURE FROM THE SOUTH ALONG WITH FILTERED SUNSHINE WILL CONTRIBUTE TO INCREASING INSTABILITY. SHORT-TERM GUIDANCE AND AREA PROFILERS INDICATE 30-40 KTS OF DEEP LAYER SHEAR THIS AFTERNOON...SO A FEW STRONG/SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF HAIL AND WIND. ADDITIONALLY...GOOD LOW-LEVEL TURNING IN THE HODOGRAPH WILL CONTRIBUTE TO SOME DECENT 0-3 HELICITIES...SO A FEW BRIEF TORNADOES CANNOT BE RULED OUT AS WELL. WILL CONTINUE FLOOD WATCH THROUGH 1 AM TONIGHT FOR NOW...GIVEN POTENTIAL FOR MORE THUNDERSTORMS. HOWEVER...DAY SHIFT FORECASTER MAY EXTEND THIS WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS...AND/OR SHAVE A FEW CENTRAL KS COUNTIES OUT OF THE WATCH. HOWEVER...THIS DECISION WILL BE MADE LATER THIS AFTERNOON OR THIS EVENING. KLEINSASSER && .AVIATION... 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FESTER ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KS THIS AFTERNOON...EVENTUALLY MOVING INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS FOR TONIGHT...AS A COLD FRONT SLOWLY PROGRESSES SOUTHEAST ACROSS THE AREA. THINKING ACTIVITY SHOULD CLEAR CENTRAL KS AROUND 00Z...WITH ACTIVITY POSSIBLY AFFECTING SOUTHEAST KS MUCH OF THE NIGHT. CEILINGS MAY BRIEFLY GO DOWN TO MVFR BEHIND THE COLD FRONT THIS AFTERNOON AND TONIGHT...BUT NOT ANTICIPATING WIDESPREAD PROLONGED CIGS BELOW 2000 FT AGL. KLEINSASSER && .PREV DISCUSSION... /ISSUED 631 AM CDT FRI JUN 1 2007/ AVIATION... 12Z TAFS...THUNDERSTORM CHANCES CONTINUE TO BE THE FORECAST CONCERN...ESPECIALLY FOR THE KICT AND KCNU TAF SITES. THINK THE BEST CHANCES FOR CONVECTION THIS AFTERNOON AND TONIGHT IS AT KCNU...WITH PROBABILITIES DECREASING WESTWARD. OTHERWISE...SKIES SHOULD BEGIN TO CLEAR OUT FROM THE WEST AFTER 00Z. SCHRECK PREV DISCUSSION... /ISSUED 320 AM CDT FRI JUN 1 2007/ DISCUSSION... MAIN FORECAST CHALLENGES CENTER AROUND THE THUNDERSTORM AND HEAVY RAINFALL CHANCES FOR THE NEXT COUPLE DAYS. TODAY-TONIGHT: THE SQUALL LINE THAT TRACKED THROUGH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT LEAVES BEHIND MANY BOUNDARIES FOR CONVECTIVE INITIATION TODAY. CONFIDENCE IS LOW AS TO WHERE THUNDERSTORMS WILL DEVELOP TODAY. HOWEVER...EXPECT THAT THE COLD FRONT WILL BE THROUGH PART OF CENTRAL KANSAS AT LEAST...AND MOISTURE AND DYNAMICS WILL BE FOCUSED SOUTHEAST OF THERE SO WE EXPECT THAT ROUGHLY NORTHWEST OF A SALINA TO GREAT BEND LINE SHOULD REMAIN DRY TODAY AT LEAST. DESPITE CONFIDENCE IN TODAYS CONVECTION INITIATION LOCATION BEING LOW...CONFIDENCE IS HIGH THAT PARTS OF SOUTH CENTRAL AND ALL OF SOUTHEAST KANSAS WILL SEE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE THREATS WILL BE HEAVY RAINFALL AGAIN...AS WELL AS STRONG WINDS. WHILE WE PLAN TO CANCEL THE FLASH FLOOD WATCH FOR PARTS OF CENTRAL KANSAS COUNTIES...WE WILL EXPAND THE WATCH FURTHER SOUTHEAST AND EXTEND IT THROUGH 1AM SATURDAY. CONFIDENCE IS LOWER WITH RENO...KINGMAN AND HARPER COUNTIES FOR THIS WATCH...BUT WITH THE HEAVY RAINFALL THAT AREA HAS RECEIVED ALREADY AND A RISK FOR MORE TODAY/TONIGHT...WILL INCLUDE THEM FOR NOW. SATURDAY-SUNDAY: CHANCES FOR SOME SCATTERED THUNDERSTORMS CONTINUE FOR SATURDAY ACROSS SOUTHERN KANSAS...BEFORE THE FRONT MAKES IT THROUGH THE FORECAST AREA. LOOKS LIKE SUBSIDENCE WILL TAKE OVER BY SATURDAY NIGHT...THEREFORE REMOVED PRECIPITATION CHANCES FOR THAT TIME. MONDAY-THURSDAY: ATTENTION WAS FOCUSED ON SHORT TERM...THEREFORE NO SIGNIFICANT CHANGES WERE MADE TO THIS TIME FRAME. SCHRECK AVIATION... 06Z TAFS...MAIN CONCERN FOR THIS FORECAST IS THUNDERSTORM CHANCES. FOR THE OVERNIGHT HOURS...THE SQUALL LINE WILL CONTINUE TO MOVE THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH WIND GUSTS TO 50 MPH AND SMALL HAIL POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT...ESPECIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. WITH TIMING UNCERTAIN AT THIS TIME...WENT WITH VICINITY THUNDER FOR KCNU ONLY. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 61 81 61 / 60 40 20 10 HUTCHINSON 71 59 82 60 / 60 30 10 10 NEWTON 72 60 81 60 / 60 40 20 10 ELDORADO 73 62 80 60 / 70 50 20 10 WINFIELD-KWLD 74 63 81 61 / 70 50 30 10 RUSSELL 69 55 81 59 / 60 10 10 10 GREAT BEND 69 56 81 60 / 60 10 10 10 SALINA 70 57 81 59 / 60 20 10 10 MCPHERSON 71 59 81 60 / 60 30 10 10 COFFEYVILLE 75 63 80 61 / 80 50 40 10 CHANUTE 75 63 80 61 / 80 50 30 10 IOLA 75 63 80 61 / 80 50 30 10 PARSONS-KPPF 75 63 80 61 / 80 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ049-051>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1228 PM CDT FRI JUN 1 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021815- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1228 PM CDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...MAINLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM COTTONWOOD FALLS TO WICHITA TO ANTHONY. THE STRONGEST ACTIVITY WILL BE CAPABLE OF PRODUCING 60 MPH WINDS WINDS...QUARTER SIZE HAIL...AND MAYBE AN ISOLATED TORNADO OR TWO. AREAS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO MORE FLOODING CONCERNS. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE FLOODING POTENTIAL. THE THUNDERSTORM THREAT WILL SHIFT INTO SOUTHEAST KANSAS FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE FOR FRIDAY NIGHT THROUGH SATURDAY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE THREAT FOR A FEW STRONG STORMS ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING MAY CONTINUE...ESPECIALLY ON FRIDAY NIGHT AND EARLY SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE FROM MUCH OF MISSOURI INTO THE SOUTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM COTTONWOOD FALLS TO WICHITA TO ANTHONY. ADDITIONALLY...REPORTS OF HEAVY RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MBS/ADK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 4 E ROSE HILL 37.57N 97.06W
06/01/2007 BUTLER KS EMERGENCY MNGR
8 MILE CREEK OUT OF ITS BANKS.
&&
LFWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 AM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 5 E ROSE HILL 37.57N 97.04W
06/01/2007 BUTLER KS EMERGENCY MNGR
WATER OVER COUNTY ROADS BECAUSE OF FEILD RUN OFF.
&&
LFWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 AM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 2 S DOUGLASS 37.49N 97.01W
06/01/2007 BUTLER KS EMERGENCY MNGR
POLE CAT CREEK OUT OF ITS BANKS CAUSING LOCAL FLOOD.
&&
LFWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 243 PM CDT FRI JUN 1 2007 KSZ082-083-091-092-012015- HARPER-KINGMAN-SEDGWICK-SUMNER- 243 PM CDT FRI JUN 1 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HARPER...OR 16 MILES NORTH OF ANTHONY...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT FRI JUN 1 2007 KSZ083-092-012115- SEDGWICK-SUMNER- 309 PM CDT FRI JUN 1 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK AND SUMNER COUNTIES... AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 6 MILES NORTH OF ARGONIA...OR 20 MILES WEST OF WELLINGTON...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 W CONWAY SPRINGS 37.39N 97.70W
06/01/2007 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
BRWThe Wichita radar (KICT), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
16 hail, 2 lightning, 1 flash flood. Local standard time, as filed.
Flash flooding was reported on highway 160 between Longton and Moline. There were several reports of 4 to 5 inch rainfall amounts during this time.
Lightning struck a residence in Fredonia and caused damage to wiring, electric equipment and plumbing. Neighboring homes also sustained minor damage to electronics. The Wilson County Citizen contributed to this report.
Lightning struck a residence in the city of Chanute the evening of June 1st. The Chanute Tribune contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40686, 40687, 40688, 40689, 40705, 41499, 40690, 40691, 41498, 40693, 40694, 40695, 40696, 40697, 40698, 40700, 40701, 40702, 40703.